Jump to content
CrazyBoards.org

Duration of Lamictal-induced muscle weakness


Recommended Posts

Hi there. I'm new to this forum - I discovered it when googling for information on Lamictal.

I've had a variety of side-effects while titrating up very slowly - such as muscle aches, skin-peeling (localised to one hand, mainly), switches between agitation/anxiety and utter fatigue, a brief period (1 week) of "pseudo-hypomania" (though I was concerned where it might lead), cognitive blunting etc et al. I've been patient with these side-effects as I know from past experience with meds they usually resolve themself - and they have.

Except one side-effect: muscle weakness. At this stage I'm only up to 150 mgs of lamictal. Have been there for nearly a week and will remain on that dosage for another week until I titrate up to 200. So, obviously, my body is still adjusting to this new medicine.

I'm concerned though because I'm a composer and professional musician - I play keyboards and saxophone. It was with the saxophone that I really noticed the muscle weakness. Because I use a demanding mouthpiece and strong reed, playing saxophone requires a lot of embouchure strength (that is, strength in the lips, cheeks, face). Lamictal has profoundly reduced my strength and endurance. Additionally, my muscles feel shakey and tingly inside, like free-floating static, although there is no corresponding akathisia - it's not unpleasant, just weird. I'm hoping the muscle weakness will fade with time because Lamictal is otherwise beginning to work well for me in terms of elevated mood and all-round stabilisation.

Has anyone experienced this effect, and does it eventually fade? Because if it doesn't, I will have to go off this med which otherwise has been so helpful - and that concerns me greatly.

I guess some Lamictal users, unless engaged in physically demanding tasks, may not notice subtle and enduring muscle weakness, but is there any Lamictal users here who are engaged in physically demanding tasks that noticed troubling muscle weakness? Did it come right? Or over time was it mitigated somewhat - improved, but still there?

Cheers,

Jackie Dolphy

Edited by Jackie Dolphy
Link to comment
Share on other sites

I had the same problem while going up on Lamictal, and probably since I went too quickly (50, 100, 150, 200, 300, 400 within 3 weeks). Maybe you should consider staying on one dose until the weakness subsides, and then go from there.

The muscle weakness plus dizziness sent me bouncing off the walls... and I don't mean in the happy sense, I mean literally... there were times I had to hold on to the walls to walk! So titrating up on Lamictal, IMO, is serious business, and should be taken slowly.

(P.S. -- you probably also know what a bitch keeping up your embouchure for a brass instrument is. I'm not sure I'll be able to play trumpet again after 6 years out of practice. that plus my tremors are exactly why I only do digital composition now.)

"exactly what do you mean I have to play this thing with a 7C?!?!",

--fous

Link to comment
Share on other sites

Cheers for that.

I agree with you that titrating up on Lamictal is a serious business. However my titration has been very slow - I started off at 5 mg 1 week; then 10. Then 25; 50; 75; 100; 125; and about 8 days ago 150 mgs. Though I will be staying at 150 for another 6 days or so before going up to 200.

I also take Lithium - with which I've never had any problems, aside from very mild, occasional tremor - so I was floored by how extreme the side-effects with Lamictal were. And, as previously stated, most of those Lamictal side-effects have gone excepting muscle weakness. I have to say Lamictal is a very peculiar drug: many of the side-effects I encountered titrating up were not listed on any of the P.I. sheets, even in the "very rare" categries. I had to sleuth the net and find information on various forums such as this one - which has been invaluable by the way. Mind you, obsessive net-sleuthing is probably standard-issue behaviour ("normative"; "adaptive") for those of us who want to get the sort of information we're not going to get from incompetent, disinterested and narcissistic pdocs. Fortunately, the one I've got currently is pretty good.

So I'm hoping like hell the weakness does eventually go away, because when this depression fully lifts I need to get back to work - and that requires muscle strength - specifically, my embouchre.

Link to comment
Share on other sites

I was on Lithium + Lamictal for 2.5 years, and just came off Lamictal. What you describe was similar experience to mine. It got better with time, think several months. Though, any prolonged muscular exertion could make spasms and reduce the strength.

I'm foggy because its so late, can't elaborate more now.

welcome.

a.m.

Link to comment
Share on other sites

  • 8 years later...

I've been on lamictal and trileptal for about 5 weeks now. I was a bad bad person and went off my meds about a year ago, then crashed and burned in February. So now I'm on 100mg of lamictal 1x/day and trileptal 600mg 2x/day. I am a very avid biker and seemed to have lost a lot of speed and power. It's like my power level has been turned down to 85%. Can't really crank it up any more. I am hoping that my body adjusts to it and I get back to where I was, athletically. 

Link to comment
Share on other sites

Lamictal is known for being a tough titration. There are all sorts of side effects you go through when titrating up, but they usually go away when you find you "sweet spot." I can't say, "Yes, you will definitely get you embouchure back," but odds are you will.

Link to comment
Share on other sites

  • 1 month later...

I've been on 250mg of Lamictal for the past 6yrs. I've been an avid weightlifter for the last 29 yrs. It has been my experience that Lamictal definitely has caused muscle weakness that has increased with the duration of the medication. I can use weightlifting as a fairly accurate gauge of this effect as I keep records of my weightlifting workouts. I also have the lower back pain others have written about. This too came on around the same time the Lamictal treatment began. It's taken me nearly 6 years to come to these conclusions but thankfully keeping good records help me to more clearly validate my concerns. I will say that many of the effects of this drug were very subtle and thus led me to almost disassociating them from these effects. I'm in the process of reducing this med with the goal of being off it altogether. Listen to your body as know one knows it better than you. Any mindful doctor will tell you the same. Best of luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...